Drought, South Beltrami
- When
- April 1, 12:00 AM CST to April 29, 12:00 AM CST
- Where
- South Beltrami forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
D2 drought persisted until April 29th for southeastern Clearwater, southern Beltrami, eastern Becker, and all but far southern Hubbard.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
D2 drought persisted until April 29th for southeastern Clearwater, southern Beltrami, eastern Becker, and all but far southern Hubbard.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 31, 10:40 PM CST, 1 hour 20 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Grand Forks ND
1140 PM CDT Mon Mar 31 2025
.KEY MESSAGES...
-A Winter Storm Watch is in effect for southeast North Dakota
into west-central Minnesota from 1 PM Tuesday through 1 AM
Thursday due to the potential for the heavy snow leading to
very difficult travel conditions.
-Uncertainty in track and temperatures lowers confidence in
snowfall accumulations. Within the watch area, there is a 60%
chance to get warning-type impacts from 6 or more inches of
snow on the ground. The greatest probabilities for heavy snow
are along and south of US Highway 200 stretching east towards
Bemidji.
&&
.UPDATE...
Issued at 1012 PM CDT Mon Mar 31 2025
Cloud cover is increasing due to high level cirrus and
eventually mid level clouds with WAA aloft building out of
western SD ahead of building diffluent flow along the easter
edge of the larger mid/upper low off the Pacific NW. Sustained
winds are already increasing in the Devils Lake Basin to our
west as surface gradient is deepening over central ND. Forecast
is on track for the overnight period, with only minor
adjustments to near term trends necessary.
UPDATE
Issued at 640 PM CDT Mon Mar 31 2025
Mostly sunny skies are prevailing with low RH values (23 to
30%) slowly recovering at sunset. Winds are light (less than 10
mph) for most areas, with no gusts being reported as low levels
are beginning to stabilize. This limits impacts to fire weather
even if lower RH lingers for a few more hours, and the SPS will
be allowed to expire as scheduled.
&&
.DISCUSSION...
Issued at 204 PM CDT Mon Mar 31 2025
...Synopsis...
Skies are clear as inverted ridging pushes through the area.
This will give quiet weather in advance of the winter storm that
will likely impact our area.
After the winter storm exits the region later this week, split
flow will continue to dominate the pattern. There lacks any real
strong signals for additional moderate/major impacts after this
system, but there does appear to be the potential for a weak
system late week into the weekend that may bring additional
rain/snow to the area but with much less of a moisture fetch.
...WINTER STORM...
Shortwave ridging will push eastward overnight tonight, getting
upper flow replaced with a leading shortwave trough in advance
of a very large upper low. This leading shortwave will provide
for the initial band of precipitation to cross over our area,
aided heavily by warm air advection and isentropic ascent.
Temperature differences through the day Tuesday will temper down
any snowfall accumulations, particularly in the Red River Valley
where temperatures will likely be warmer. Through Tuesday
evening, generally light snowfall accumulations between 1 and 3
inches can be expected assuming limited compaction.
As we progress into the evening and overnight hours, strong
moisture advection will overlap with strong synoptic forcing to
contribute to increasing instability and precipitation. With
temperatures cooler in the overnight as well, any remaining rain
will transition to all snow. Strong instability will overrun the
surface warm front and contribute to bursts of heavy snowfall
located along the elevated warm front/TROWAL. Where this TROWAL
sets up will be the focus for the heaviest bands of snowfall.
Sadly, ensemble guidance has been iffy on when this low will
begin to occlude northward. Currently, the RAP/HRRR solution
paints an outlier scenario of a more rapid intensification and
push northward of heavier snowfall, while the bulk of ensemble
guidance paints a bit later timing in the onset of occlusion.
This is the reason why snowfall amounts in southeast North
Dakota and west-central Minnesota are the highest with the
largest 25th percentile amounts, while the 25th percentile
amounts further north are lower. Still, if the more rapid
occlusion occurs, warning impacts would be felt further north
towards the Highway 2 Corridor.
Right now, the most likely scenario is an occlusion that brings
heavy snow somewhere in southeast North Dakota into west-central
Minnesota, but given the high spread in occlusion timing from
ensemble members, confidence is too low to upgrade anyone in the
Winter Storm Watch to a warning. Once we get a better handle on
the evolution of this low, we will be able to successfully
upgrade.
At this time, expect at least 1-3 inches to make it to the
ground, especially for those in the watch area. Where this band
sets up, however, expect a high likelihood for 6 or more inches
of snow, potentially getting to double digits if heavy snowfall
rates have a decent residence time in some spots. Despite the
heavy snowfall rates, blizzard potential is extremely low due to
limited wind speeds. Generally expect gusts to max out around
25-35mph, just placing it under Blizzard Warning criteria.
Regardless of even if we cross criteria, the greatest impacts
will be from the accumulating heavy wet snow.
Recovery may be hampered by the heavy wet snow, especially for
individuals with a higher risk for heart attacks due to
shoveling. If you do shovel heavy snow, make sure to take
frequent breaks and do not push yourself too hard.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1140 PM CDT Mon Mar 31 2025
VFR conditions should prevail through 12Z across eastern ND and
northwest MN, with increasing winds from the east then southeast
through morning hours as surface low pressure builds into the
region. MVFR and potentially IFR ceilings overspread the region
from the southwest to northeast as rain and snow chances
increase from the first of two systems building into the region.
Precipitation type and visibility will vary with this first
wave midday Tuesday into the afternoon, with the stronger wave
and potential for heavier snow late afternoon into the evening
(particularly for southeast ND and west central MN).
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Watch from Tuesday afternoon through late
Wednesday night for NDZ028>030-038-039-049-052-053.
MN...Winter Storm Watch from Tuesday afternoon through late
Wednesday night for MNZ002-003-009-015>017-022>024-
027>032-040.
&&
UPDATE...DJR
DISCUSSION...Perroux
AVIATION...DJRHazardous Weather Outlook National Weather Service Grand Forks ND 541 PM CDT Mon Mar 31 2025 MNZ001-004>008-013-014-NDZ006>008-014>016-024-026-027-054-012245- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-Pennington-Red Lake-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Western Walsh- 541 PM CDT Mon Mar 31 2025 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Snow is expected Tuesday through Wednesday. There is a 60% chance of 4 inches or more of snowfall. .SPOTTER INFORMATION STATEMENT... Reports of snow, ice, visibility, and poor road conditions will be appreciated. MNZ002-003-009-015>017-022>024-027>032-040-NDZ028>030-038-039-049- 052-053-012245- Norman-Clay-North Beltrami-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 541 PM CDT Mon Mar 31 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heavy snow is expected Tuesday through Wednesday. There is a 70 percent chance of at least 6 inches of snowfall. .SPOTTER INFORMATION STATEMENT... Reports of snow, ice, visibility, and poor road conditions will be appreciated.
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249783, 1249784, 1249785, 1249786.